Alabama, 2003

Damaging Wind in Alabama, November 18, 2003

November 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 18, 2:38 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Nov 18, 2:38 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST TUE NOV 18 2003

.SYNOPSIS...COLD FRONT WILL ADVANCE EASTWARD TOWARD THE AREA TODAY
AND MOVE INTO AND ACROSS THE AREA LATER TONIGHT.  WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED AND THERE IS THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE ENTIRE AREA.  IN ADDITION...RAINFALL MAY
BE HEAVY AT TIMES.

&&

.SHORT TERM...COLD FRONT WILL MOVE EASTWARD TODAY AND ENTER THE
AREA LATER THIS EVENING/TONIGHT.  MOIST SOUTHERLY FLOW WILL
INCREASE SIGNIFICANTLY ESPECIALLY LATER THIS AFTERNOON/EVENING.
UPPER LEVEL JET IN EXCESS OF 100 KNOTS AND LOW LEVEL JET IN EXCESS
OF 50 KNOTS WILL MOVE INTO AND ACROSS THE AREA LATE THIS
AFTERNOON/EVENING.  THE STORM PREDICTION CENTER HAS OUR ENTIRE AREA
OUTLOOKED FOR A MODERATE RISK OF SEVERE STORMS.  BEST TIME FRAME
APPEARS TO BE FROM NOON UNTIL MIDNIGHT.  EXPECT A SQUALL LINE TO
MOVE INTO THE WESTERN SECTIONS AND MOVE FROM WEST TO EAST ACROSS
THE AREA.  SHEAR PROFILES INDICATE A POTENTIAL FOR SUPERCELL STORMS
AND POSSIBLE TORNADOES.  WE WILL ISSUE A STATEMENT LATER THIS
MORNING.

FOR TODAY AND TONIGHT EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
AND WILL GO WITH CATEGORICAL POPS.  FRONT WILL CLEAR THE AREA LATE
TONIGHT BUT SOME WRAP AROUND MOISTURE WILL BE POSSIBLE ON
WEDNESDAY AS UPPER LOW MOVES ACROSS THE AREA.  WILL GENERALLY
CARRY CHANCE POPS NORTH AND SLIGHT CHANCE POPS SOUTH ON WEDNESDAY.

ON WEDNESDAY NIGHT AND THURSDAY MUCH DRIER AIR WILL OVERSPREAD THE
AREA AS AN UPPER RIDGE BUILDS IN FROM THE WEST.  COOLER...DRIER
CONDITIONS WILL PREVAIL.

&&

.LONG TERM (FRI-MON)...UPPER RIDGE SHIFTS FROM WEST TO EAST ACROSS
THE AREA WITH RETURN FLOW DEVELOPING LATER IN THE WEEKEND.  WILL
CONTINUE WITH CURRENT FORECAST OF DRY CONDITIONS THROUGH SUNDAY...
THEN CHANCE POPS ON MONDAY AS NEXT SYSTEM APPROACHES.

FINAL NOTE...LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY.  WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME...BUT WILL ALERT THE DAY
SHIFT.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 72 52 59 41 64 / 100 100 40 00
MONTGOMERY 75 57 62 43 67 / 100 100 20 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Nov 18, 1:17 PM CST, 13 minutes before
ALZ011>015-017>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE GREATEST POSSIBILITY FOR SEVERE WEATHER THIS AFTERNOON WILL BE
OVER THE EASTERN HALF OF THE STATE.  ONGOING SEVERE THUNDERSTORMS...
ASSOCIATED WITH A SQUALL LINE...WILL CONTINUE TO MOVE EASTWARD FROM
CENTRAL ALABAMA INTO EASTERN ALABAMA DURING THE AFTERNOON HOURS.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE
EARLY MORNING HOURS OF WEDNESDAY.  STRONG GUSTY WINDS MAY ACCOMPANY A
FEW OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE CURRENTLY
WORKING SEVERE WEATHER.

In the hours before

Special weather statement, Nov 18, 9:53 AM CST, 3 hours 37 minutes before
ALZ022-030-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER AND PICKENS COUNTIES
UNTIL 1100 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 950 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 29 MILES WEST OF MEMPHIS TO 24 MILES WEST
OF CUBA...MOVING NORTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA...
YORK...GEIGER...EMELLE...BELLAMY...PICKENSVILLE...MEMPHIS AND
COCHRANE THROUGH 1100 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA BETWEEN 1030 AM AND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3330 8886 3223 8884 3235 8810 3299 8820
          3352 8804
Special weather statement, Nov 18, 10:12 AM CST, 3 hours 18 minutes before
ALZ011-012-181715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 1115 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1006 AM CST(1106 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM 27 MILES WEST OF BEXAR TO 52
MILES SOUTHWEST OF MOLLOY...MOVING NORTHEAST AT 55 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...BEXAR...KENNEDY...SULLIGENT...VERNON...WESTON AND
HAMILTON THROUGH 1115 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA AROUND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3434 8865 3302 8874 3354 8827 3356 8796
          3432 8795
Special weather statement, Nov 18, 11:44 AM CST, 1 hour 46 minutes before
ALZ014-015-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER AND WINSTON COUNTIES
UNTIL 1245 PM CST...

.WINDS UP TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1144 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTHWEST OF DOUBLE SPRINGS TO 10
MILES WEST OF NAUVOO...MOVING EAST NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OAKMAN...PARRISH...NAUVOO...POPLAR SPRINGS...JASPER...CORDOVA...CURRY
AND DOUBLE SPRINGS THROUGH 1245 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO
45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3429 8762 3364 8739 3380 8701 3429 8714
Special weather statement, Nov 18, 11:46 AM CST, 1 hour 44 minutes before
ALZ023-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 1245
PM CST...

.WINDS UP TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1146 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES NORTH OF SAMANTHA TO
FOSTERS...MOVING EAST NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
TUSCALOOSA...SAMANTHA...NORTHPORT...FOSTERS...HOLT...BROOKWOOD AND
KELLERMAN THROUGH 1245 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO
45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3351 8776 3303 8763 3325 8714 3356 8736
Local storm report, Nov 18, 12:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
116 PM CDT TUE NOV 18 2003

1250 PM    TUSCALOOSA                AL   WIND DAMAGE
11/18/03   TUSCALOOSA                     PUBLIC REPORTED TORNADO
                                          ON THE GROUND.

0117 PM    JASPER                    AL   HAIL 0.75
11/18/03   WALKER                         COUNTY EMA REPORTED
                                          DIME SIZED HAIL AND
                                          ESTIMATED WIND GUSTS TO
                                          40 MPH.
Special weather statement, Nov 18, 1:09 PM CST, 21 minutes before
ALZ011>015-017>037-039>044-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
109 PM CST TUE NOV 18 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 960...

  FAYETTE...GREENE...HALE...LAMAR...MARENGO...
  MARION...PICKENS...SUMTER...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 960
WHICH IS IN EFFECT UNTIL 500 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE...
  CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...
  ELMORE...ETOWAH...JEFFERSON...LOWNDES...MONTGOMERY...
  PERRY...RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...
  TALLAPOOSA...

The radar

The Birmingham radar (KBMX), 76 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
November 18, 1:30 PM CST
Where
St. Clair County, 6 mi NE of Odenville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -86.333

Several trees were blown down between Odenville and Ashville. EMA

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335266.